Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Jackson, MS

April 3, 2001Webster County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 3, 2001, 8:43 AM CDT for Webster County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 3, 2001, 8:43 AM CDT (13:43 UTC)
Expired
Apr 3, 2001, 9:30 AM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Webster County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 5:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 031343
SVRJAN
MSC155-031430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
843 AM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 930 AM CDT

* AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 13 MILES WEST OF EUPORA...MOVING EAST AT 30    
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR EUPORA AT 905 AM CDT
  BE NEAR MATHISTON AT 920 AM CDT
  BE NEAR MABEN AT 925 AM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAtL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

76

LAT...LON 3370 8951 3350 8949 3354 8904 3373 8903

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:30 AM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 3, 3:30 AM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT TUE APR 3 2001

LATEST SURFACE ANALYSIS INDICATES WARM FRONTAL BOUNDARY TO THE NORTH
OF THE CWFA OVER THE TN VALLEY. SOUTHERLY FLOW IS IN FULL
SWING...BRINGING ABUNDANT GULF MOISTURE TO THE REGION. DEWPOINTS ARE
ON THE ORDER OF 20 TO 25 DEGREES HIGHER THAN THIS TIME LAST NIGHT.
TEMPS ARE ANYWHERE BETWEEN 15 AND 25 DEGREES HIGHER THAN LAST NIGHT.
LOW LEVEL STRATUS IS EVIDENT OVER THE ENTIRE CWFA...AND 88D IS
SHOWING INCREASED SHOWER ACTIVITY OVER EXTREME NORTH PORTIONS. LAPS
AND MSAS DATA INDICATING WEAK SHORTWAVE ENERGY MOVING ACROSS THAT
REGION. AVN SEEMS TO PICK UP ON THIS FEATURE ALSO WITH SOME MOISTURE
CONVERGENCE INDICATED IN THAT REGION.

MODELS SEEM TO AGREE ON MOST OF THE MAJOR FEATURES. DIFFERENCES LIE
IN THE DETAILS. ETA HAS BLOWN UP HUGE LIFT OVER THE EXTREME
SOUTHWEST CWFA DURING CURRENT TIME PERIOD...WHERE NOTHING IS
EVIDENT. ALSO THINK ETA IS CONTINUING TO OVER FORECAST QPF...WITH
BULLSEYE AMOUNTS ASSOCIATED WITH PREVIOUS MENTIONED LIFT THUS
KEEPING HIGHER QPFS OVER THE AREA. SO WITH ALL OF THIS SAID...WILL
LEAN TOWARDS THE AVN SOLUTION.

FAIRLY ZONAL FLOW AT 500MB CURRENTLY. FLOW WILL BECOME MORE
NORTHWESTERLY IN NATURE AS UPPER LEVEL RIDGE BUILDS OVER THE GULF
COAST STATES AND MOVES EAST. SHORTWAVE ENERGY FROM MEXICO WILL MOVE
EAST OVER THE CWFA...THE FIRST WAVE WILL APPROACH DURING THE
AFTERNOON HOURS TODAY...AND WILL MOVE EAST ALONG THE I-20
CORRIDOR...WITH A COUPLE MORE SHORTWAVES TO FOLLOW IN THE SAME
GENERAL AREA THROUGH EARLY TOMORROW NIGHT.

AT THE SURFACE...FRONT OVER TN VALLEY WILL SLOWLY MOVE SOUTH THOUGH
60 HOURS AS HIGH PRESSURE BUILDS OVER THE EASTERN SEABOARD
...EVENTUALLY BECOMING DIFFUSE IN THE EXTENDED PERIOD.
BOUNDARY WILL PROVIDE A SURFACE FOCUSING MECHANISM FOR CONVECTION.
WITH SEVERAL OTHER FACTORS IN PLACE...HEATING (DAYTIME MAXS NEAR
80)...ABUNDANT MOISTURE(60 TO 70 DEGREE DEWPOINTS)...WEAK UPPER JET
DYNAMICS...30 TO 40KT LLJ DYNAMICS IN THE FIRST 24 HOURS...AND
INSTABILITY FORM EASTWARD MOVING SHORTWAVES...EXPECT CONVECTION TO
START BREAKING OUT...WITH POPS INCREASING NEAR THE SOUTHWARD MOVING
BOUNDARY.

THE PROBLEM WILL BE THE PLACEMENT AND COVERAGE OF POPS...ESPECIALLY
IN THE FIRST 12 HOURS WITH NO DEFINITE FOCUSING MECHANISM (EXCEPT
HARD TO TIME AND PLACE SHORTWAVES). FURTHER INTO THE FORECAST PRECIP
SHOULD BE FOCUSED ALONG OR NEAR SOUTHWARD MOVING BOUNDARY. BY 00Z
WED...BOUNDARY SHOULD BE ENTERING THE NORTHERN TIER OF THE CWFA AND
WILL SLOWLY MOVE SOUTH TO CENTRAL ZONES BY WED MORN...AND BECOMING
VERY HARD TO DEFINE LATE WEDNESDAY AS HIGH PRESSURE BUILDS FROM THE
EAST.

FOR TODAY...HIGHEST POPS WILL BE IN THE NORTH. SHORTWAVES SHOULD BE
TRACKING EAST ALONG THOSE AREAS...AND SHOWERS ALREADY BREAKING OUT
THINK THIS IS WARRANTED. DECREASING POPS SOUTHWARD.
TONIGHT...BOUNDARY WILL BE APPROACHING THE NORTHERN TIER OF ZONES.
HIGHER POPS ARE AGAIN WARRANTED IN THAT REGION AND DECREASING
SOUTHWARD.
WEDNESDAY...WEAKENING BOUNDARY WILL BE OVER CENTRAL ZONES. HIGHEST
POPS IN THAT REGION.
WEDNESDAY NIGHT...BOUNDARY BECOMING DIFFUSE WITH HIGH PRESSURE
BUILDING IN FROM THE EAST. LOW END CHANCE POPS LOOK PRETTY GOOD.

GUIDANCE LOOKS PRETTY GOOD ON TEMPS AND WILL NOT STRAY TO FAR.
PRETTY UNIFORM OVER THE CWFA WITH HIGHS NEAR 80 AND LOWS IN THE 60S.
HAVE VERY LOW CONFIDENCE IN POP FORECAST. HARD TO DEFINE AND TIME
SHORTWAVES...AND A MEANDERING BOUNDARY...AM NOT TOO CONFIDENT ON
LIKELY POPS FORECAST FOR SOME AREAS. WILL PLAY IT CONSERVATIVE
...UNTIL TRENDS CAN BE ESTABLISHED AND MODELS COME MORE
INTO LINE WITH ONE ANOTHER.

CURRENT EXTENDED LOOKS GOOD AND WILL ONLY MAKE COSMETIC CHANGES AS
NEEDED.

.PRELIM NUMBERS
JAN 81/65/81/63 3343
MEI 81/63/81/60 3343

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

32

In the hours before

Special weather statement, Apr 3, 6:00 AM CDT, 2 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CDT TUE APR 03 2001

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTH
MISSISSIPPI THIS MORNING AND EARLY AFTERNOON. THE THREAT OF SEVERE
THUNDERSTORMS WILL DECREASE SOUTHWARD.

THE COMBINED EFFECTS OF AN UPPER LEVEL JET STREAM AND SIGNIFICANT
LOW LEVEL FLOW FROM THE GULF WILL PRODUCE SEVERE THUNDERSTORMS NEAR
THE NORTH MISSISSIPPI BORDER. SCATTERED THUNDERSTORMS WILL
CONTINUE INTO THE EVENING AS A FRONT DRIFTS SOUTHWARD INTO NORTHERN
MISSISSIPPI TONIGHT. HOWEVER...THE THREAT OF SEVERE WEATHER WILL
DECREASE THIS AFTERNOON AS THE JET STREAM SHIFTS TO THE EAST AND LOW
LEVEL FLOW BEGINS TO DECREASE.

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER MUCH OF NORTHEAST
LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI TODAY AND THIS EVENING.
SEVERE WEATHER IS NOT EXPECTED IN THESE AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:21 AM CDTSevere Thunderstorm WarningJANOktibbeha39 min
Apr 3, 9:28 AM CDTSevere Thunderstorm WarningJANWebster17 min
Apr 3, 9:55 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha65 min
Apr 3, 4:05 PM CDTSevere Thunderstorm WarningJANLauderdale25 min
Apr 3, 4:12 PM CDTSevere Thunderstorm WarningJANRankin, Scott48 min
Apr 3, 4:52 PM CDTSevere Thunderstorm WarningJANSmith28 min
Apr 3, 5:01 PM CDTSevere Thunderstorm WarningJANJasper44 min
Apr 3, 5:46 PM CDTTornado WarningJANJasper29 min
Apr 3, 6:05 PM CDTTornado WarningJANClarke35 min
Apr 3, 6:40 PM CDTTornado WarningJANClarke35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.